Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 19, 2021McKean County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 19, 2021, 2:02 PM EDT for McKean County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 2:02 PM EDT (18:02 UTC)
Expired
Jun 19, 2021, 2:45 PM EDT
In force
43 min
Issued by
NWS State College, PA

County McKean County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS81 KCTP 191802
SPSCTP

Special Weather Statement
National Weather Service State College PA
202 PM EDT Sat Jun 19 2021
 
PAZ005-191845-
McKean PA-
202 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 245
PM EDT...

At 201 PM EDT, Doppler radar indicated a strong thunderstorm over
Cyclone, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bradford, Port Allegany, Smethport, Rew, Coryville, Cyclone, Eldred,
Lewis Run, Bradford Airport and University Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7821 4176 7821 4177 7866 4195 7869
      4200 7834
TIME...MOT...LOC 1801Z 264DEG 14KT 4187 7858 

$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:40 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 19, 1:40 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
140 PM EDT Sat Jun 19 2021

.SYNOPSIS...
An increasingly warmer and more humid pattern will last through
Father's Day weekend with above-average heat peaking on Monday.
Isolated strong to severe thunderstorms are possible Saturday
and Monday afternoon and evening with a relative minimum in the
probability/coverage of storms on Sunday. Stormy conditions
Monday into Tuesday should give way to dry and pleasant weather
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early aftn update comes as the MCV and surrounding light rain over
wrn PA is spreading a blanket on severe prospects for the next
3+ hrs over much of the CWA. Some clearing over OH is due to
subsidence and short wave ridging. Hope for deep convection
there is waning, but it will be arriving in the CWA before
sunset. However, there is a big question with just how quickly
our cool temps can recover from the current crop of clouds and
rain. There are a couple of tiny cells which have popped
recently on the leading edge of the MCV rain patch. It's looking
like poor conditions for svr tstms to form over the next few
hours. SPC has gradually shifted the SLGT risk from nrn PA to
srn PA thru the day. Wondering just how much CAPE/instability we
can crank up before dark since, in addition to the above
troubles, the dewpoints have mixed down into the lower 60s
across the srn tier where the SLGT risk currently resides.
Still, the main trough axis is still to the west and should
start to influence the omega overhead in a few hours -- but
the approaching trough is about the only thing in the plus
column at this point.

Prev...
Better dynamics today than yesterday should lead to a more
widespread coverage of thunderstorms and possibility of svr
damage/hail. Two main features of note are seen on sat pics and
upper air charts: seeming MCV over ern OH already helping to pop
some TSRA and moving them into WV and wrn PA, and the main
trough aloft with best forcing along the southern edge of the
fastest westerlies moving across NY/PA this afternoon and early
evening. The early cloud cover has limited instability thus far,
but the thinning high clouds and cu already forming should be
signs of destabilization. Expect the MCV to cross the srn tier
early this aftn, and continue to develop more TSRA. The
potential bust points for svr wx there is the rather early
timing (perhaps pre-peak heating) and BUFKIT soundings which
show that the instability there is mainly based around 10kft.
Current convection over lower MI is likely the area associated
with the better forcing for later today in the northern tier.
The north may not have the moisture that the srn and central
parts of the CWA will have, though. Dewpoints there could dip
into the u50s by the time the forcing arrives. Mid level winds
are also not too impressive. All this makes for a complicated
svr fcst. Will hold the party line mentioning the threats of
wind and hail. Did adjust timing/location of convection slightly
where some trends were noted. Temps pretty stable, and left
them largely untouched with the late-morning update.

Storms this evening should be suppressed to the south as we will
be under large-scale subsidence. However, the Laurels may have
showers/storms linger into the middle of the night. Some
clearing (mainly in the NE half of the area) will allow mins AOB
60F. The humid air elsewhere will keep it in the 60s.

&&

.SHORT TERM /SUNDAY/...
Lower clouds and even a sprinkle or two will likely be
prevailing over the W in the morning, and could keep heating
slow to occur. Mixing is expected and those clouds should lift
and break apart some in the morning. The prospects for thunder
on Sunday remain low, but not nil. Will keep 20-30 PoPs for the
day, mainly the aftn, across all of the area. Forcing will be
nebulous and weak. Most model soundings do have some thin CAPE
which we could achieve if we erase the morning capping. Any
deep convection would likely be isolated, short-lived pulse
storms which form first on the higher terrain. The central mtns
look like a good place to put the higher PoPs. The humidity will
be noticeable and max temps in the u70s to u80s will make it
feel summer-like at Father's Day picnics.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Stormy weather returns for the first full day of astronomical
summer 2021 with SPC introducing another SLGT risk for D3
(Mon.). Isolated to scattered severe storm risk will be driven
by amplifying large scale trough and attendant cold front
moving east-southeast toward the Appalachians by Monday night.
Rich low-level moisture (dewpoints 65-70F) will reside ahead of
the front, and diurnal heating/instability combined with frontal
forcing and sufficient deep-layer shear should support
organized (linear) storms capable of producing strong to
damaging winds.

Heat+Humidity peaks on Monday with maxTs in the mid 80s to
around 90F and max heat index (HX) values fcst to reach the mid
to upper 90s across the central and southeast valleys. Fcst MaxT
is a solid 5-10+F above average and creeping closer to near-
record territory (within 5F at STCP1).

Showers/storms will accompany the cold front eastward through
the CWA Monday night. MinTs will have the most spread in recent
nights ranging from the mid 50s in the NW to around 70F in the
SE.

Some lingering rain is possible early Tuesday depending on how
fast the cold front moves east across central PA. Otherwise much
drier air will move in behind the front. Expected a couple of
cooler days with highs in the 60s and 70s Tuesday and Wednesday.
Surface high pressure will move to the east later in the week
with warmer, more humid air moving in from the south.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and any precipitation that it may bring.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers persist over the southern mountains early this
morning, but activity decreasing over past several hours and
will reach a lull by mid-morning. However, more showers/sct
tstms develop over SW PA by midday and spread to the north and
east by mid/late afternoon with local impacts on terminals that
include ceiling/vsby reductions and gusty winds.

MVFR reductions are common this morning over the north and
west, and these reductions recede to just the Laurel Highlands
by late morning. The southeast remains VFR.

Tonight as convection dies down, MVFR ceilings return to the
northwest half of CWA, with IFR possible overnight at BFD.

Outlook...

Sunday...A few showers in southern PA early.

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday...widespread VFR.

&&

.CLIMATE...
Astronomical Summer (solstice) begins at 1132 PM EDT Sunday June
20th.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Guseman/Martin/Travis
AVIATION...RXR/Wagner
CLIMATE...
Hazardous weather outlook, Jun 19, 5:29 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
529 AM EDT Sat Jun 19 2021

PAZ028-033>036-056>059-063-200930-
Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-
529 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered severe thunderstorms with damaging winds 60
mph or greater are possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>027-037-041-042-045-046-049>053-
200930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
529 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms with damaging winds 60 mph or greater
and large hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered severe thunderstorms with damaging winds 60
mph or greater are possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ064>066-200930-
Adams-York-Lancaster-
529 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds are
possible this afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 19, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Sat Jun 19 2021

PAZ005-191845-
McKean PA-
202 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 245
PM EDT...

At 201 PM EDT, Doppler radar indicated a strong thunderstorm over
Cyclone, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bradford, Port Allegany, Smethport, Rew, Coryville, Cyclone, Eldred,
Lewis Run, Bradford Airport and University Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7821 4176 7821 4177 7866 4195 7869
      4200 7834
TIME...MOT...LOC 1801Z 264DEG 14KT 4187 7858

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:21 PM EDTSpecial Weather StatementCTPMcKean, Warren54 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.